Advertisement

Impotence drug labels to warn of hearing risk

From the Associated Press

Viagra and other erectile-dysfunction drugs are about to bear new warnings that users might experience sudden hearing loss.

It’s not clear that the drugs truly trigger hearing loss, but the Food and Drug Administration decided Thursday to add a warning about the possible risk after counting 29 reports of the problem since 1996 among users of this family of medicines.

The impotence drugs Viagra, Cialis and Levitra will bear the warnings. So will Revatio, a drug for pulmonary hypertension, which contains the same ingredient as Viagra.

Viagra’s label already mentioned hearing loss as a possibility, because a few cases were reported during initial testing of that drug. But given that hearing loss is a risk of advancing age and certain conditions, such as diabetes and heart disease, that can lead to impotence, it wasn’t clear whether the link was real.

Advertisement

The reports involve hearing loss in one ear, which in a third of cases was temporary.

The FDA urged patients who experience any hearing problems -- loss or ringing in the ears -- to promptly call their doctors and stop taking the impotence drugs.


Advertisement
Advertisement